Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 216, NWS Blacksburg, VA

August 4, 20094 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2009, 3:07 PM EDT for 4 counties in Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 3:07 PM EDT (19:07 UTC)
Expired
Aug 4, 2009, 4:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 4, 2:18 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT TUE AUG 4 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE OHIO VALLEY BY LATE TODAY AND THEN
APPROACH THE APPALACHIAN REGION BY WEDNESDAY AND THURSDAY. AHEAD
OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND MOVE INTO THE AREA FROM THE WEST. ISOLATED STORMS MAY ALSO
FORM OVER THE MOUNTAINS LATE TODAY. THE FRONT WILL LINGER ACROSS
THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON UPDATE TO REFRESH LOCATION OF HEAVIEST PRECIPITATION IN
THE GRIDS AND TO BETTER OUTLINE RESIDUAL STRATOFORM RAIN BEHIND
THE MAIN WAVE OF CONVECTION. WILL BE HIGHLIGHT THE SMALL LINE
CURRENTLY HEADING THROUGH THE MOUNTAIN EMPIRE REGION OF SW VA
HEADING INTO THE NORTHERN MOUNTAINS AND FOOTHILLS OF NW NC. ALSO
MADE SOME TWEAKS TO TEMPERATURE...DEW POINT AND WIND TRENDS AS
RAINS HAVE COOLED SOME AREAS IN THE WEST TO BELOW PREVIOUS
EXPECTED HOURLY GRID VALUES.

TONIGHT IS A LITTLE TRICKIER REGARDING HOW LONG CONVECTION
MAY LINGER IN THE WEST AS ADDITIONAL WAVES ARE EMBEDDED IN THE
FLOW. GFS KEEPS CAPE HIGHER OVERNIGHT...WHILE NAM INDICATES RAPID
DECREASE IN ACTIVITY BY MIDNIGHT. SREF SUGGESTS GOOD CHC ALL NIGHT
LONG IN THE WEST. DECIDED TO KEEP CHC POPS GOING FAR WEST BUT WITH
A SLIGHT DECREASE IN COVERAGE...AND FINALLY DROPPING TO SLIGHT CHC
TOWARD MORNING. GIVEN RECENT TRENDS...CONVECTION HAS NOT BEEN
DYING OFF RAPIDLY OVERNIGHT WITH WRLY FLOW AND POTENTIAL TRIGGERS
COMING FROM UPSTREAM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
ONLY A FEW TWEAKS TO THE SHORT TERM GRIDS AS MODELS STILL SHOWING
SOME INCONSISTENCIES. INCONSISTENCIES ARE FOCUSED ON SHORT WAVE
MOVING ACROSS THE TENNESSEE VALLEY ON WEDNESDAY. THE 00Z GFS HAS
THE SHORT WAVE DIVING SOUTHEAST FROM E KY/E TN TO W NC DURING THE
MORNING. THEN IN THE AFTERNOON...BOUNDARIES FROM THIS WAVE WILL
GENERATE SCATTERED CONVECTION OVER THE AREA THEN MOVES TO THE
COAST AND INTERACTS WITH THE LEE TROUGH LATE WEDNESDAY AFTERNOON
AND EVENING. THE 00Z GEM MODELS IS SIMILAR TO THE GFS BUT A BIT
SLOWER. 00Z NAM SHOWING SEVERAL SIGNIFICANT SHORT WAVES FROM
MISSOURI TO E KY/E TN. THE NAM PLACES THE STRONGEST CONVECTIVE
FEED BACK WITH THE WAVE IN MISSOURI DIVING IT SOUTHEAST INTO THE
TENNESSEE VALLEY WEDNESDAY MORNING. THE WAVES ACROSS E KY/E TN
BARELY MOVES THROUGH THE DAY. EVEN AS THE WAVE DRIFTS INTO SW RNK
CWA IN THE EVENING...THE NAM IS NOT GENERATING ANY
PRECIP...DESPITE LINGERING INSTABILITIES AND PWATS AROUND 1.6
INCHES. WILL KEEP THE FORECAST LEANING IN THE GFS DIRECTION.

BY THURSDAY MORNING...MODELS STARTING TO AGREE WITH PLACEMENT AND
PRECIP WITH ANOTHER SHORT WAVE IN THE MID WEST. BOTH THE NAM/GFS
DIVE THIS WAVE SOUTHEAST AND INTO THE TENNESSEE VALLEY. THE NAM IS A
LITTLE MORE AGGRESSIVE WITH TAKING THE WAVE FARTHER SOUTH IN THE
AFTERNOON AND INTO AL/GA. FOR THE IMMEDIATE AREA...RESIDUAL BOUNDARIES
AND AFTERNOON HEATING WILL GENERATE ANOTHER ROUND OF SCATTERED
CONVECTION.

BASICALLY THE SHORT TERM FORECAST IS THE TYPICAL SUMMER TIME
CONVECTION WITH TEMPERATURES NEAR NORMAL. HOWEVER...I DID BUCK THE
DIURNAL TREND AND KEPT SLIGHT/LOW CHANCE POPS THROUGH THE OVERNIGHT
HOURS WEDNESDAY AND THURSDAY NIGHT. SHOWERS HAVE GONE DEEP INTO THE
NIGHT THIS SUMMER...THEREFORE HAVE KEPT WITH THE THEME.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS CONTINUE TO BUILD A RIDGE OVER THE ERN U.S. FOR
THE WEEKEND...THOUGH THERE ARE SOME DIFFERENCES IN TIMING.
CONSIDERING HOW PERSISTENT THE EASTERN TROUGH HAS BEEN...HAVE STAYED
WITH THE SLOWER END OF THE GUIDANCE...WHICH INDICATES A WEAK
FRONTAL BOUNDARY MAY STILL BE ACROSS THE CWA ON SATURDAY. THIS
WOULD PROVIDE A CHC OF CONVECTION FOR ALL OF THE CWA...SO HAVE LOW
END CHC POPS OF 26 PCT ALL AREAS. HAVE KEPT CHC POPS IN THE NWRN
CWA FRIDAY NIGHT TO ACCOUNT FOR THE CHC OF AN MCS MOVG IN...WITH
NW FLOW ALOFT. BY SUNDAY...LOOKS LIKE ANY RESIDUAL FRONTAL
BOUNDARY WILL BE GONE AS THE RIDGE BUILDS. HOWEVER...WE SHOULD
REMAIN MOIST ENOUGH THAT SCATTERED AFT CONVECTION COULD DEVELOP IN
THE MTNS. HAVE KEPT A CHC POP IN THE MTNS SUNDAY...WITH SLIGHT CHC
ELSEWHERE. ANY CONVECTION WOULD BE DIURNAL SUNDAY AND MONDAY...SO
HAVE NO POPS OR SLIGHT CHC POPS FOR OVERNIGHT SUNDAY AND MONDAY.
BY TUESDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING THE NRN
STREAM STRENGTHENING ENOUGH TO PUSH A FRONT ACROSS THE OHIO VALLEY
AND TOWARD THE CWA. I HAVE CHC POPS ALL AREAS FOR THE APPROACHING
FRONT- AND A STRENGTHENING LEE TROUGH.

TEMPERATURES WILL BE ON THE WARM SIDE...SLIGHTLY ABOVE
NORMAL...WITH HIGHS IN THE MID 80S TO LOWER 90S...POSSIBLY SOME
MID 90S IN THE PIEDMONT. OVERNIGHT LOWS WILL BE WARM AND
MUGGY...GENERALLY RANGING FROM THE MID 60S TO LOWER 70S..

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHRA/TSRA WILL CONTINUE THROUGH THE AFTERNOON IN THE
WESTERN PART OF THE AREA IN ASSOCIATION WITH THE DYING EASTERN
FLANK OF AN MCS THAT IS ENOUNTERING VERY DRY AIR ACROSS THE
REGION. THERE MAY BE SOME LOCAL MVFR CIGS/VSBYS IN ASSOCIATION
WITH THIS PRECIPITATION...BUT MSOT OF THE REMAINDER OF THE REGION
WILL BE VFR. A SECOND SYSTEM IS CURRENTLY OVER INDIANA. WE WILL
NEED TO KEEP AN EYE ON THIS ONE AS IT HAS THE POTENTIAL TO TAKE A
SIMILAR TRACK AS THE FIRST AND BE NEAR THE WESTERN PART OF THE
AREA AROUND OR A LITTLE AFTER 00Z.

OVERNIGHT WE ARE EXPECING ANOTHER NIGHT WITH RIVER AND MOUNTAIN
VALLEY FOG...WITH SOME SPOTS IN THE LIFR/IFR RANGE WITH AN
ASSOCIATED LIFR STRATUS CIG. THE APPROACH OF A COLD FRONT WILL
MEAN INCREASING CHANCES OF PRECPITATION IN THE WEST...AND THESE
CHANCES WILL INCREASE ON WEDNESDAY FROM WEST TO EAST AS THE FRONT
ENTERS THE AREA. SUB-VFR EARLY MORNING CONDITIONS SHOULD IMPROVE
TO VFR BY MID MORNING. SHRA/TSRA BECOME MORE LIKELY NEAR A KBLF-
KLWB BY 16Z ON WEDNESDAY. AM CARRYING PREVAILING -SHRA AT THIS
TIME WITH CB ON THE CLOUD GROUP TO HIGHLIGHT THE POTENTIAL FOR
THUNDERSTORMS.

FRONTAL SYSTEM STALLS OVER THE AREA THURSDAY KEEPING SHRA/TSRA IN
THE FORECAST ALONG WITH NIGHTLY RIVER AND VALLEY FOG. AS THE
WEEKEND PROGRESSES...THIS FRONT WILL LIFT NORTH AS A WARM FRONT
BUT SCATTERED INSTABILITY SHRA/TSRA WILL STILL BE POSSIBLE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...DS/SK
SHORT TERM...RCS
LONG TERM...JJ
AVIATION...DS/SK
Hazardous weather outlook, Aug 4, 10:46 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE AUG 4 2009

NCZ001-002-018-VAZ011-013>020-022>024-WVZ044-045-051500-
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
GREENBRIER-
1046 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-051500-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1046 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-012-WVZ042-043-051500-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-
1046 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A THUNDERSTORM COMPLEX MOVING ACROSS NORTHEAST KENTUCKY
AND EXTREME WESTERN WEST VIRGINIA IS EXPECTED TO DROP SOUTHWARD
THIS AFTERNOON. THE EASTERN EDGE OF THESE STORMS WILL COME NEAR
THE AREA...AND A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 2:35 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE AUG 4 2009

VAZ014-017-041900-
FLOYD VA-MONTGOMERY VA-
235 PM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 233 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF CHRISTIANSBURG TO 6 MILES SOUTH OF RADFORD...MOVING EAST AT
25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CHRISTIANSBURG AROUND 245 PM AND TERRYS
FORK AROUND 300 PM.

LAT...LON 3702 8055 3705 8056 3705 8054 3707 8055
      3708 8058 3717 8047 3711 8012 3692 8033

EXPERIMENTAL
Special weather statement, Aug 4, 2:43 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE AUG 4 2009

NCZ003-020-041945-
SURRY NC-YADKIN NC-
243 PM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONVILLE...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ROCKFORD AROUND 250 PM...NEBO...AND NEBO
AROUND 255 PM...SILOAM AROUND 305 PM...YADKINVILLE AROUND 310 PM...
SHACKTOWN AROUND 325 PM AND PILOT MOUNTAIN STATE PARK AROUND 330 PM.

LAT...LON 3623 8081 3633 8071 3628 8045 3625 8044
      3624 8045 3623 8044 3612 8044 3609 8050
      3604 8049 3604 8051

EXPERIMENTAL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:35 PM EDTSpecial Weather StatementRNKFloyd25 min
Aug 4, 3:51 PM EDTSpecial Weather StatementRNKBedford39 min
Aug 4, 4:00 PM EDTSpecial Weather StatementRNKPittsylvania60 min
Aug 4, 4:32 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Henry and 1 more73 min
Aug 4, 4:48 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg57 min
Aug 4, 2:43 PM EDTSpecial Weather StatementRNKYadkin62 min
Aug 4, 5:02 PM EDTSpecial Weather StatementRNKRockingham43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.